Alert archive / Oregon / Special Weather Statements in 2016

Special Weather Statement, NWS Medford, OR

August 5, 2016

NWS Medford, OR issued this special weather statement at Aug 5, 2016, 2:49 PM PDT. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2016, 2:49 PM PDT (21:49 UTC)
Expired
Aug 5, 2016, 3:30 PM PDT
In force
41 min
Issued by
NWS Medford, OR

The radar

The Medford radar (KMAX), 64 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.8 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2016-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2016-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1905 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

557 
WWUS86 KMFR 052149
SPSMFR

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
249 PM PDT FRI AUG 5 2016
 
CAZ084-ORZ029-052230-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES CA-KLAMATH BASIN OR-
249 PM PDT FRI AUG 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SISKIYOU AND
SOUTHWESTERN KLAMATH COUNTIES UNTIL 330 PM PDT...

AT 248 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM OVER DORRIS...OR 18 MILES SOUTHWEST OF KLAMATH FALLS...
MOVING SOUTHEAST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DORRIS...MOUNT HEBRON...WORDEN AND MACDOEL. 

* THIS INCLUDES THE FOLLOWING HIGHWAYS...
   US 97 IN OREGON BETWEEN MILE MARKERS 286 AND 291.
   US 97 IN CALIFORNIA BETWEEN MILE MARKERS 39 AND 54.

LAT...LON 4204 12210 4211 12187 4188 12168 4178 12201
TIME...MOT...LOC 2148Z 336DEG 10KT 4198 12194 

$$

DUNCAN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this special weather statement went out at Aug 5, 2:24 PM PDT, 25 minutes earlier.

Area forecast discussion, Aug 5, 2:24 PM PDT, 25 minutes before
Area Forecast Discussion
National Weather Service Medford OR
224 PM PDT FRI AUG 5 2016

.SHORT TERM...An upper low is located to the north, off the
Southern British Columbia coast, and shortwaves are rotating
around this low and into the area today through Saturday. These
disturbances will allow thunderstorms to develop over Northern
California and from the Cascades eastward. Also expect slightly
cooler temperatures across the area today and Saturday. The upper
low to the north will shift southward along the Washington coast
on Sunday and then inland Sunday night and Monday. This will bring
an upper trough to the area with cooler conditions and a slight
chance for showers along the coast and into the Southern Oregon
Cascades. This pattern lingers into Tuesday.

This afternoon and evening, the main concern will be with the
amount of thunderstorm coverage. The shortwave trough currently
located over Northern California is forecast to shift
northeastward across South Central Oregon late this afternoon and
this evening. This will bring isolated to scattered thunderstorms
from the Cascades east and over Northern California. Models
continue to highlight that  the best area for scattered
thunderstorms will be be over Northeast Klamath County and across
Lake County. Activity in Siskiyou County is expected to decrease
during the evening. Due the increased fire danger for these areas
from lighting associated with storms, a red flag warning is in
effect (see the RFWMFR for additional details). As the shortwave
continues to shift northeast and out of the area, expect
convective activity to diminish tonight.

On Saturday, another shortwave trough is forecast to move into
Northern California in the afternoon, centered near the San
Francisco Bay ares. This shortwave will track further south than
the current disturbance and will lift northeastward over southeast
portions of the area during the evening and Saturday night.
Expect isolated thunderstorms to develop Saturday afternoon
through Saturday night for areas in Northern California and east
of the Cascades. Due to the more southerly track of this
shortwave, expect thunderstorm activity to be isolated on Saturday
and Saturday night. Models also show some variability on the
exact track and the timing of the shortwave as well, which will
factor into how much and where storms develop. The best chance for
thunderstorms is expected in the late afternoon through late
evening on Saturday. However, some continued storms are possible
overnight as the shortwave tracks over southeast portions of the
CWA. Also, of note, the GFS keeps some convective activity east of
the Cascades in the Lake County area going through early Sunday
morning.

Sunday through Tuesday, the area will be under the influence of an
upper trough as the upper low to the north shifts south along the
Washington coast and then moves inland. This will bring cooler
temperatures to the area with high temperatures in 80s for inland
valleys west of the Cascades and in the mid 70s to near 80 for
valleys east of the Cascades. Some light showers are also possible
over the coastal waters and for coastal locations. Inland, the
chance for showers is less. Although a slight chance for showers
is possible along the Southern Oregon Cascades on Monday.
Additionally expect some showers from the coast into the Umpqua
Valley on Tuesday. A marine push of low to mid clouds is also
likely for some areas west of the Southern Oregon Cascades Sunday
night and Monday morning and again Monday night.

.LONG TERM...For next week Thursday into Saturday,  we'll see
another system move through our region. There is some uncertainty
with thunderstorms along the Cascades late next week. However,
we're going to keep it dry during the period as the air mass
appears fairly dry and it doesn't fit our conceptual pattern for a
thunderstorm event. -CZS

&&

.AVIATION...05/18Z TAF cycle...
LIFR along and near the coast from around Brookings southward will
linger today, but is likely to dissipate this afternoon before
reforming overnight. Along and near the Coos Coast and in the
Coquille Basin IFR to MVFR will dissipate early this afternoon.
Increasing north-northeast winds as well as cooling temperatures at
the top of the boundary layer are expected to result in a higher
marine layer there tonight, and could actually prevent it from
reforming altogether. Elsewhere, VFR is expect except for afternoon
and evening showers and thunderstorms from about the Cascade crest
east and Siskiyou crest southward. Thunderstorms will be capable of
gusty and moderate to strong outflow during this time period. BTL

&&

.MARINE...Updated 200 PM PDT Friday 5 Aug 2016...Buoy observations
continue to show significant wave heights in the 8 to 9 foot range
at 8 seconds. In areas that still have the winds, wave heights are
likely up around 10 to 12 feet. The thermal trough causing the
strong north winds and steep to very steep seas will weaken this
weekend, with winds and seas subsiding Saturday into Sunday.
However, current model guidance is showing yet another thermal
trough pattern returning early next week. Spilde/-BR-y

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 11 PM PDT this evening for ORZ624-625.

CA...None.

Pacific Coastal Waters...Small Craft Advisory until 11 AM PDT Saturday for PZZ350-370.
     Small Craft Advisory until 11 PM PDT Saturday for PZZ356-376.
     Hazardous Seas Warning until 11 PM PDT this evening for
     PZZ356-376.
     Gale Warning until 11 PM PDT this evening for PZZ376.

CC

In the hours before

Special weather statement, Aug 5, 2:49 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
249 PM PDT FRI AUG 5 2016

CAZ084-ORZ029-052230-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES CA-KLAMATH BASIN OR-
249 PM PDT FRI AUG 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SISKIYOU AND
SOUTHWESTERN KLAMATH COUNTIES UNTIL 330 PM PDT...

AT 248 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM OVER DORRIS...OR 18 MILES SOUTHWEST OF KLAMATH FALLS...
MOVING SOUTHEAST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DORRIS...MOUNT HEBRON...WORDEN AND MACDOEL.

* THIS INCLUDES THE FOLLOWING HIGHWAYS...
   US 97 IN OREGON BETWEEN MILE MARKERS 286 AND 291.
   US 97 IN CALIFORNIA BETWEEN MILE MARKERS 39 AND 54.

LAT...LON 4204 12210 4211 12187 4188 12168 4178 12201
TIME...MOT...LOC 2148Z 336DEG 10KT 4198 12194

DUNCAN

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 2:32 AM PDTHazardous Seas WarningMFR20 hr
Aug 4, 5:43 PM PDTRed Flag WarningMFRModoc3 hr
Aug 5, 4:57 PM PDTSevere Thunderstorm WarningMFRSiskiyou36 min

Nearby

Special Weather Statements in Oregon, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.